Nebraska, 2017

Hail and Damaging Winds in Nebraska, July 27, 2017

July 27, 2017 · NWS CYS · 17 events in 5 counties and zones

Thunderstorms produced large hail and damaging winds across much of the western Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and damaging winds across much of the western Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 27, 10:04 AM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 27, 10:04 AM MST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1104 AM MDT Thu Jul 27 2017

.UPDATE...
Issued at 1054 AM MDT Thu Jul 27 2017

A threat for severe thunderstorms will exist later today for areas
along/east of the Laramie Range in southeast WY. Low-level stratus
has cleared, allowing for strong surface heating within an already
moist/unstable air mass characterized by dew points in the 60s for
many areas. The latest SPC Mesoscale Analysis shows CAPE values of
1500 J/kg along the I-25 corridor as of 16z, and this may increase
further with forecast soundings showing some cooling around 500 mb
over the next few hours. Mean H5-H3 flow around 30-40 knots should
yield sufficient shear for hail-producing supercells. Low LCL hgts
and low-level veering may present a non-zero risk for a tornado as
well. We went ahead and added mention of severe thunderstorms with
the recent upgrade to SLGT Risk from SPC.

&&

.SHORT TERM...(Today through Friday)
Issued at 330 AM MDT Thu Jul 27 2017

The potential exists for some strong to severe storms over the next
two days, especially for areas along and east of the Laramie Range.
A moist airmass will remain in place across the CWA with PW values
from 0.75 inches (west) to between 1.0-1.25 inches (east).  Today is
the second day after the fropa, and with better warming compared to
yesterday, good instability will develop by this aftn over the.
plains of southeast WY.  With dewpoints of 55-60F, both the GFS and
NAM show CAPE values rising to 1250-1500 J/kg. Instability drops off
quickly across the far eastern zones.  Bulk shear increases to
around 40 kts by late aftn as a shortwave trough moves into western
WY and westerly winds aloft come up.  The strongest winds aloft and
shear will exist over Converse/Niobrara counties from 21-00Z where
the NCAR Ensembles have the solid area of higher updraft helicities.

Thus, could definitely see some rotating storms over the plains of
southeast WY, and with the marginal risk from SPC, went ahead and
added small hail and gusty winds.  While brief heavy rain will be
possible due to the high PW values, current thinking is that the
stronger steering flow should limit flash flood threat overall. Kept
20-40 percent PoPs going into the late evening and early night over
Converse/Niobrara counties and the northern Panhandle as the
shortwave moves into northeast WY.  The pattern on Friday will be
similar to today, with temps rising another 5 degrees or so. The
risk of stronger storms will extend eastward into the western
Nebraska Panhandle with CAPE values up to around 1500-1750 J/kg off
the NAM.  Southeast sfc winds veering to northwest aloft will
produce decent deep layer shear.  The threat of storms to the west
of the Laramie Range will generally be less than the last few
days.

.LONG TERM...(Friday night through Wednesday)
Issued at 330 AM MDT Thu Jul 27 2017

Models continue to be in relatively good agreement with the synoptic
pattern through early next week. Similar to previous guidance, the
upper level high over the southern Great Plains will weaken late in
the weekend and will restrengthen over the Great Basin next week.
Jet level flow will remain about 60kts with middle level shortwave
features moving overhead. Will see remnant convection continue
Friday night as a shortwave trough moves overhead, with another
round anticipated on Saturday as additional midlevel energy and a
sfc boundary move across the region. PW's will remain quite high
between 1 to 1.5" through this time, so still think there is
potential for heavy rains and flooding.  We begin the transition to
more northwest flow with drier air filtering in from the northwest
on Sunday. The threat for locally heavy rain on Sunday should be
more focused along upslope favored locations in the mountains and
near the Colorado border. Monday through Wednesday will feature
continued chances for showers and afternoon thunderstorms due to
shortwaves moving overhead in NW flow, with the threat for heavy
rain on Monday less due to lower PW in place. This will be
short-lived though as higher moisture looks to return to the CWA on
Tuesday and Wednesday in deep upslope flow. Temperatures on the
whole will be around normal for this time of year.

&&

.AVIATION...(For the 18Z TAFS through Friday morning)

Another round of showers and thunderstorms are expected this
afternoon and evening across most of southeast Wyoming, including
KLAR and KCYS and terminals across the far western Nebraska
panhandle. Any remnant low CIGS from earlier this morning will
continue to lift into this afternoon with VFR conditions expected.
Showers and thunderstorms will develop shortly over the mountains of
southeast Wyoming and gradually move east/southeast into this
evening. Brief IFR CIGS and VIS are possible with these
thunderstorms along with strong gusty winds. This activity may not
impact most of the western Nebraska terminals until later this
evening and into tonight.

&&

.FIRE WEATHER...
Issued at 330 AM MDT Thu Jul 27 2017

Minimal fire weather concerns through Friday.  Minimum afternoon
humidity values will remain mostly above 25 percent and winds will
be relatively light.  Scattered thunderstorms will be possible
during the afternoon and evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...CLH
SHORT TERM...ZF
LONG TERM...RJM
AVIATION...TJT
FIRE WEATHER...ZF
Hazardous weather outlook, Jul 27, 2:59 AM MST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
359 AM MDT Thu Jul 27 2017

WYZ101>119-281000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
359 AM MDT Thu Jul 27 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog and drizzle will occur this morning along the southern
Laramie Range and areas east into the Nebraska Panhandle. This
includes the I-80 and US-287 corridors. Visibility may be reduced
to less than one mile in spots. For later today, isolated to
scattered showers and thunderstorms will develop over the high
country this afternoon and will move east across the plains
through the late afternoon and evening. Some of the storms may
produce brief heavy rain, small hail, and wind gusts to 45 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered afternoon and evening thunderstorms will
occur almost each day. Some storms may produce heavy rain and
localized flooding.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-281000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
359 AM MDT Thu Jul 27 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Patchy fog will occur this morning mainly in the southern
Nebraska Panhandle. Isolated to scattered showers and
thunderstorms are then expected to move into the Panhandle from
Wyoming this evening. Some of the storms may produce brief heavy
rain and wind gusts to 45 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered afternoon and evening thunderstorms will
occur almost each day. Some storms may produce heavy rain and
localized flooding.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 27, 1:40 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
240 PM MDT THU JUL 27 2017

NEZ002-095-272130-
Dawes NE-North Sioux NE-
240 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWES AND NORTHEASTERN
SIOUX COUNTIES UNTIL 330 PM MDT...

At 240 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Whitney Lake, or 24 miles west of Chadron, moving
southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Chadron, Crawford, Whitney Lake, Chadron Airport and Whitney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4281 10363 4295 10348 4282 10301 4256 10326
TIME...MOT...LOC 2040Z 305DEG 16KT 4285 10348

Levin
Special weather statement, Jul 27, 2:06 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
306 PM MDT THU JUL 27 2017

WYZ102-272130-
Niobrara County WY-
306 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL
330 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Dull Center, or 36 miles north of Lusk, moving
east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mule Creek Junction, Redbird and Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4315 10489 4338 10479 4339 10415 4292 10430
TIME...MOT...LOC 2105Z 284DEG 22KT 4326 10472

The radar

The Rapid City radar (KUDX), 149 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Dawes

When
July 27, 2:15 PM MST to 2:18 PM MST
Where
Dawes County, 15 mi W of Chadron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.830, -103.296

Quarter size hail was observed near Whitney Lake.

Hail, Dawes

When
July 27, 2:50 PM MST to 2:53 PM MST
Where
Dawes County, 20 mi S of Chadron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.541, -103.000

Quarter size hail was observed near Box Butte Campground.

Thunderstorm Wind, Box Butte

When
July 27, 3:45 PM MST
Where
Box Butte County, 7.5 mi N of Hemingford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.429, -103.070

Several trees were blown down north of Hemingford.

Thunderstorm Wind, Box Butte

When
July 27, 4:00 PM MST to 4:02 PM MST
Where
Box Butte County, Hemingford
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -103.070

Estimated wind gusts of 55 to 60 mph were observed at Hemingford.

Thunderstorm Wind, Sioux

When
July 27, 4:00 PM MST to 4:02 PM MST
Where
Sioux County, 15 mi NNW of Harrison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.891, -103.993

Estimated wind gusts of 60 mph were observed.

Hail, Scotts Bluff

When
July 27, 4:45 PM MST to 4:48 PM MST
Where
Scotts Bluff County, 6 mi W of Gering
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.830, -103.776

Quarter size hail was observed west of Gering.

Thunderstorm Wind, Scotts Bluff

When
July 27, 4:45 PM MST to 4:48 PM MST
Where
Scotts Bluff County, 6 mi W of Gering
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.830, -103.776

Estimated wind gusts of 70 mph were observed west of Gering.

Hail, Box Butte

When
July 27, 4:48 PM MST to 4:52 PM MST
Where
Box Butte County, Alliance
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.100, -102.870

Golf ball size hail was observed at Alliance.

Thunderstorm Wind, Box Butte

When
July 27, 4:48 PM MST to 4:52 PM MST
Where
Box Butte County, Alliance
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.100, -102.870

Estimated 80 mph wind gusts were observed at Alliance.

Thunderstorm Wind, Box Butte

When
July 27, 4:59 PM MST
Where
Box Butte County, (Aia)alliance Arpt
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
42.060, -102.800

The wind sensor at the Alliance Airport measured a peak gust of 79 mph.

Thunderstorm Wind, Dawes

When
July 27, 5:00 PM MST to 5:02 PM MST
Where
Dawes County, 5 mi S of Whitney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.708, -103.250

Estimated wind gusts of 60 mph were observed south of Whitney.

Hail, Dawes

When
July 27, 5:35 PM MST to 5:38 PM MST
Where
Dawes County, 10 mi SSE of Crawford
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
42.546, -103.325

Half dollar size hail was observed.

Thunderstorm Wind, Box Butte

When
July 27, 6:22 PM MST to 6:25 PM MST
Where
Box Butte County, Hemingford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -103.070

Estimated wind gusts of 60 mph were observed at Hemingford.

Hail, Cheyenne

When
July 27, 7:00 PM MST to 7:02 PM MST
Where
Cheyenne County, 15 mi NW of Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.303, -103.184

Quarter size hail was observed northwest of Sidney.

Thunderstorm Wind, Cheyenne

When
July 27, 7:00 PM MST to 7:02 PM MST
Where
Cheyenne County, 15 mi NW of Sidney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.303, -103.184

Estimated 60 mph wind gusts were observed northwest of Sidney.

Thunderstorm Wind, Cheyenne

When
July 27, 7:15 PM MST to 7:18 PM MST
Where
Cheyenne County, Gurley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.320, -102.970

Estimated 60 mph winds were observed at Gurley.

Thunderstorm Wind, Cheyenne

When
July 27, 7:18 PM MST to 7:21 PM MST
Where
Cheyenne County, 10 mi N of Potter
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.365, -103.320

Estimated 60 mph wind gusts were observed north of Potter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707176, 707178, 707175, 707181, 707184, 707194, 707195, 707187, 707188, 707192, 707196, 707199, 707201, 707203, 707204, 707206, 707202.